Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 76, NWS Springfield, MO

April 27, 1998Bourbon County, Kansas; Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 27, 1998, 5:57 PM CDT for Bourbon County, Kansas; Vernon County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 1998, 5:57 PM CDT (22:57 UTC)
Expired
Apr 27, 1998, 8:00 PM CDT
In force
2 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Bourbon County, KS, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 110 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 272258
FFWSGF
KSC011-MOC217-280100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CDT MON APR 27 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 800 PM CDT

* AT 555 PM...LOCALLY MODERATE RAINFALL CONTINUED FROM NEVADA TO FT
  SCOTT KANSAS.  THESE STORMS WERE MOVING NORTH AT 15 MPH.

* ONE TO ONE AND THREE QUARTERS OF AN INCH HAVE FALLEN SINCE 7 AM
  THIS MORNING.  ANOTHER HALF INCH OF RAIN IS EXPECTED OVER THE NEXT
  COUPLE OF HOURS.  SEVERAL LOW WATER BRIDGE CROSSINGS WILL BE
  AFFECTED BY THIS RAINFALL...ESPECIALLY THOSE ALONG THE MARMATON
  RIVER IN BOURBON COUNTY KANSAS AND ALONG THE LITTLE OSAGE RIVER IN
  VERNON COUNTY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES.  ADDITIONALLY...C:OUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

SR/JDG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 2:10 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Apr 27, 2:10 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT MON APR 27 1998

1ST PD FCST PROBLEMS...TEMPS AND FFA OUTLINE.

SFC LOW SHOWS WELL ON STLT...OVR NE OK WITH A WARM FRONT FROM SGF TO
THE BOOTHEEL.  S CENTRAL MO IS SEEING SOME SUN AND WITH LIS AROUND
MINUS 4...EXPECTING POSSIBLE TSRA THIS AFTERNOON.

CALL CHEROKEE COUNTY IN SE COUNTY AT 1840Z...AND A TOTAL RAINFALL
AMOUNTS OF 4 INCHES WERE REPORTED IN THE WEST PART OF THE COUNTY.
THE REPORT ALSO SAID THAT ALL CREEKS WERE BANKS FULL AND ANOTHER
1-2 INCHES OF RA WOULD CAUSE FLOODING.  WITH MODELS PRINTING OUT
ANOTHER 2 INCHES...FFA WILL BE NEEDED.

ATTM FFA WL INCLUDE ALL SE KS AND WESTWARD TO SGF AND UNO FOR
TONIGHT AND TUESDAY.
1ST PD FCST RECOMMENDATION (FOR COORDINATION ONLY)
SE KS/JLN/SGF...
...FLASH FLOOD WATCH TONIGHT AND TUESDAY...
.TONIGHT...PERIODS OF SHOWERS AND THUNDERSTORMS...RAIN COULD BE HEAVY
AT TIMES. LOW IN THE LOW TO MID 50S.  WIND EAST TO NORTHEAST 10 TO 15
MPH.  CHANCE OF RAIN 80 PERCENT.

UNO...
...FLASH FLOOD WATCH TONIGHT AND TUESDAY...
.TONIGHT...PERIODS OF SHOWERS OR THUNDERSTORMS...RAIN COULD BE HEAVY
AT TIMES.  LOWS IN THE MID TO UPPER 50S. WIND EAST TO NORTHEAST 10 TO
15 MPH.  CHANCE OF RAIN 80 PERCENT.

AIZ...
.TONIGHT...CLOUDY WITH OCCASSIONAL SHOWERS OR THUNDERSTORMS.  LOWS IN
THE UPPER 40S TO LOW 50S.  WIND EAST TO NORTHEAST 15 TO 25 MPH.
RAIN CHANCE 60 PERCENT.

SGF RC 050/055 047/060 047 07886
JLN RC 050/057 048/062 049 07886

 SS

In the hours before

Special weather statement, Apr 27, 1:00 PM CDT, 4 hours 57 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON APR 27 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD
WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS WITH ADDITIONAL HEAVY
RAINFALL...

A LOW PRESSURE AREA OVER THE SOUTHWEST TIP OF MISSOURI AND A WARM
FRONT ALONG THE MISSOURI-ARKANSAS BORDER WILL BE THE FOCUS OF MORE
RAIN AND POSSIBLE THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT. THE
BEST CHANCE OF SEVERE WEATHER WILL BE SOUTH OF A SPRINGFIELD TO
ROLLA TO WEST PLAINS LINE THIS AFTERNOON AND EVENING...AS SOME
SUNSHINE WILL HELP TO DESTABILIZE THE ATMOSPHERE. THE MAIN THREAT
FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

LITTLE MOVEMENT IS EXPECTED WITH THE LOW PRESSURE SYSTEM AND AS A
RESULT ANOTHER ROUND OF HEAVY RAIN WILL BE POSSIBLE TONIGHT AND INTO
MONDAY MORNING WITH AN ADDITIONAL 1 TO 2 INCHES POSSIBLE. WITH LAST
NIGHTS HEAVY RAIN OVER PORTIONS OF THE AREA...LOCALIZED FLOODING
WILL BE POSSIBLE...ESPECIALLY LOW WATER BRIDGES.

SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE WEATHER SITUATION
FOR POSSIBLE ACTIVATION THIS AFTERNOON AND INTO THE EVENING HOURS.

SHUMWAY
Special weather statement, Apr 27, 2:53 PM CDT, 3 hours 4 minutes before
MOZ058-070>071-081>083-091>092-096>098-104>106-272045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
253 PM CDT MON APR 27 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

DENT              DOUGLAS           HOWELL            LACLEDE
MARIES            OREGON            OZARK             PHELPS
PULASKI           SHANNON           TANEY             TEXAS
WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

ROLLA             LEBANON           BRANSON           WEST PLAINS
FORT LEONARD WOOD SALEM             MARSHFIELD

...TORNADO WATCH FOR PORTIONS OF SOUTH CENTRAL MISSOURI UNTIL 900 PM...

A STRONG LOW PRESSURE CENTER OVER NORTHEAST OKLAHOMA AND A WARM FRONT
IN SOUTHERN MISSOURI WILL PRODUCE THE CHANCE SEVERE WEATHER FOR THIS
EVENING.  GOOD LOW LEVEL WIND SHEAR ACROSS THE WATCH AREA COULD ALSO
PRODUCE TORNADOES. THE TORNADO WATCH IS GENERALLY ALONG AND EAST OF A
BRANSON TO VIENNA LINE.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY
Special weather statement, Apr 27, 2:53 PM CDT, 3 hours 4 minutes before
MOZ058-070>071-081>083-091>092-096>098-104>106-272045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
253 PM CDT MON APR 27 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

DENT              DOUGLAS           HOWELL            LACLEDE
MARIES            OREGON            OZARK             PHELPS
PULASKI           SHANNON           TANEY             TEXAS
WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

ROLLA             LEBANON           BRANSON           WEST PLAINS
FORT LEONARD WOOD SALEM             MARSHFIELD

...TORNADO WATCH FOR PORTIONS OF SOUTH CENTRAL MISSOURI UNTIL 900 PM...

A STRONG LOW PRESSURE CENTER OVER NORTHEAST OKLAHOMA AND A WARM FRONT
IN SOUTHERN MISSOURI WILL PRODUCE THE CHANCE SEVERE WEATHER FOR THIS
EVENING.  GOOD LOW LEVEL WIND SHEAR ACROSS THE WATCH AREA COULD ALSO
PRODUCE TORNADOES. THE TORNADO WATCH IS GENERALLY ALONG AND EAST OF A
BRANSON TO VIENNA LINE.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 2:16 PM CDTFlash Flood WarningSGFCherokee, Crawford6 hr
Apr 27, 2:16 PM CDTFlash Flood WarningSGFBarton6 hr

Nearby

Flash Flood Warnings in Kansas, 1998Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.